Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 11, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Oct 30, 2023, 10:25 AM MDT for 20 counties in North Dakota. It took effect at Oct 30, 2023, 1:13 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2023, 10:25 AM MDT (16:25 UTC)
- In effect from
- Oct 30, 2023, 1:13 PM MDT
- Expired
- Oct 30, 2023, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 5 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813 WWUS73 KBIS 301625 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1125 AM CDT Mon Oct 30 2023 NDZ020-034>037-042-045>048-050-051-310030- /O.NEW.KBIS.WI.Y.0011.231030T2000Z-231031T0300Z/ Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Fort Yates, Edgeley, Carson, Ellendale, Tappen, Solen, Strasburg, Napoleon, Bismarck, Selfridge, New Leipzig, Ashley, Linton, Kulm, Oakes, Wishek, Gackle, Elgin, Steele, Jamestown, Center, Lamoure, and Mandan 1125 AM CDT Mon Oct 30 2023 /1025 AM MDT Mon Oct 30 2023/ ...WIND ADVISORY IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...From 3 PM CDT /2 PM MDT/ this afternoon to 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
5 follow-up statements
696 WWUS73 KBIS 301838 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 138 PM CDT Mon Oct 30 2023 NDZ020-034>037-042-045>048-050-051-310245- /O.CON.KBIS.WI.Y.0011.231030T2000Z-231031T0300Z/ Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Fort Yates, Edgeley, Carson, Ellendale, Tappen, Solen, Strasburg, Napoleon, Bismarck, Selfridge, New Leipzig, Ashley, Linton, Kulm, Oakes, Wishek, Gackle, Elgin, Steele, Jamestown, Center, Lamoure, and Mandan 138 PM CDT Mon Oct 30 2023 /1238 PM MDT Mon Oct 30 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Blowing and falling snow may cause temporary visibility reductions down to one half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
204 WWUS73 KBIS 301913 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 213 PM CDT Mon Oct 30 2023 NDZ018-019-021>023-025-033-040-041-043-044-310300- /O.EXB.KBIS.WI.Y.0011.231030T1913Z-231031T0300Z/ Dunn-Mercer-McLean-Sheridan-Wells-Foster-Stark-Slope-Hettinger- Bowman-Adams- Including the cities of Harvey, Goodrich, Killdeer, Halliday, Carrington, Hazen, Mcclusky, New England, Beulah, Mott, Hettinger, Dickinson, Underwood, Garrison, Turtle Lake, Bowman, Washburn, Marmarth, Fessenden, and Wilton 213 PM CDT Mon Oct 30 2023 /113 PM MDT Mon Oct 30 2023/ ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Blowing and falling snow may cause temporary visibility reductions down to one half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ020-034>037-042-045>048-050-051-310300- /O.EXT.KBIS.WI.Y.0011.231030T1913Z-231031T0300Z/ Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Fort Yates, Edgeley, Carson, Ellendale, Tappen, Solen, Strasburg, Napoleon, Bismarck, Selfridge, New Leipzig, Ashley, Linton, Kulm, Oakes, Wishek, Gackle, Elgin, Steele, Jamestown, Center, Lamoure, and Mandan 213 PM CDT Mon Oct 30 2023 /113 PM MDT Mon Oct 30 2023/ ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Blowing and falling snow may cause temporary visibility reductions down to one half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
054 WWUS73 KBIS 302139 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 439 PM CDT Mon Oct 30 2023 NDZ018>023-025-033>037-040>048-050-051-310300- /O.CON.KBIS.WI.Y.0011.000000T0000Z-231031T0300Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Dickinson, Fessenden, Ashley, Carrington, New England, Jamestown, New Leipzig, Bowman, Wishek, Wilton, Strasburg, Marmarth, Selfridge, Elgin, Lamoure, Beulah, Hettinger, Garrison, Underwood, Harvey, Edgeley, Center, Halliday, Ellendale, Hazen, Mandan, Steele, Washburn, Mott, Oakes, Killdeer, Mcclusky, Solen, Carson, Kulm, Napoleon, Gackle, Turtle Lake, Fort Yates, Bismarck, Tappen, Linton, and Goodrich 439 PM CDT Mon Oct 30 2023 /339 PM MDT Mon Oct 30 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Most of southwest and south central North Dakota, including the James River Valley. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Things left unsecured outside will be blown around. * ADDITIONAL DETAILS...Occasional snow showers, combined with the strong winds will reduce visibilities down to a quarter mile at times. Roads will be slippery in spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. With the icy roads, driving may be difficult for all vehicles. && $$ Hamilton
741 WWUS73 KBIS 310005 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 705 PM CDT Mon Oct 30 2023 NDZ018>023-025-033>037-040>048-050-051-310300- /O.CON.KBIS.WI.Y.0011.000000T0000Z-231031T0300Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Dickinson, Fessenden, Ashley, Carrington, New England, Jamestown, New Leipzig, Bowman, Wishek, Wilton, Strasburg, Marmarth, Selfridge, Elgin, Lamoure, Beulah, Hettinger, Garrison, Underwood, Harvey, Edgeley, Center, Halliday, Ellendale, Hazen, Mandan, Steele, Washburn, Mott, Oakes, Killdeer, Mcclusky, Solen, Carson, Kulm, Napoleon, Gackle, Turtle Lake, Fort Yates, Bismarck, Tappen, Linton, and Goodrich 705 PM CDT Mon Oct 30 2023 /605 PM MDT Mon Oct 30 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Most of southwest and south central North Dakota, including the James River Valley. * WHEN...Until 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Hazardous travel conditions tonight and into Tuesday morning. * ADDITIONAL DETAILS...Occasional snow showers, combined with the strong winds will reduce visibilities down to a quarter mile at times. Roads will be slippery. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. With the icy roads, driving may be difficult for all vehicles. && $$ Hamilton
093 WWUS73 KBIS 310259 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 959 PM CDT Mon Oct 30 2023 NDZ018>023-025-033>037-040>048-050-051-310400- /O.EXP.KBIS.WI.Y.0011.000000T0000Z-231031T0300Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Dickinson, Fessenden, Ashley, Carrington, New England, Jamestown, New Leipzig, Bowman, Wishek, Wilton, Strasburg, Marmarth, Selfridge, Elgin, Lamoure, Beulah, Hettinger, Garrison, Underwood, Harvey, Edgeley, Center, Halliday, Ellendale, Hazen, Mandan, Steele, Washburn, Mott, Oakes, Killdeer, Mcclusky, Solen, Carson, Kulm, Napoleon, Gackle, Turtle Lake, Fort Yates, Bismarck, Tappen, Linton, and Goodrich 959 PM CDT Mon Oct 30 2023 /859 PM MDT Mon Oct 30 2023/ ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT /9 PM MDT/ THIS EVENING... Winds have diminished below advisory criteria and will continue to decrease overnight. Roads will remains icy through the night and into Tuesday morning. Use caution while driving. $$ Hamilton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 30, 8:02 AM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Oct 30, 8:02 AM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 902 AM CDT Mon Oct 30 2023 .UPDATE... Issued at 852 AM CDT Mon Oct 30 2023 A clipper system continues to drop down out of Manitoba bringing in winds and snow showers. Snow showers will move through much of the state with light accumulations anticipated. The greatest chances for snow remains further east where the bulk of the synoptic scale lift is. Winds are forecast to pick up this afternoon with some areas likely seeing gusts up to 40 mph. UPDATE Issued at 648 AM CDT Mon Oct 30 2023 Clouds have been reluctant do dissipate over parts of the area, so have had to increase cloud cover a bit for early this morning. Remainder of forecast looks fine. && .SHORT TERM...(Today and Tonight) Issued at 312 AM CDT Mon Oct 30 2023 Current surface analysis places low over Hudson Bay, with trough/frontal boundary stretching off to the southeast through central Manitoba into Saskatchewan. High remains over the central Rockies into the central plains. Upper level analysis places northwest flow over our area, though notable trough continues to slide southward through northern Manitoba/Saskatchewan. Over our neck of the woods, some low clouds and flurries continue to gradually slide through the area. For today, aforementioned trough and affiliated cold front will dive through the area. This brings a handful of challenges to the forecast. First of all, given the amplitude of this system, continue to feel that snow shower chances across the area remain warranted, especially given that it has not taken much to produce snow over the past few days. Models had been reluctant with indicating snow, but have been coming around the past day or two. Still, do not expect that much accumulation will come of this, with maybe up to a half-inch or so over eastern locations in area of stronger lift, lesser as you go west. Next comes wind. Westerly winds will be breezy ahead of the front itself, then turn northwest and increase upon passage. ECMWF EFI values indicate a windy day, but keep the stronger values to the north of us, which sounding analysis agrees with. Still, gusts to 40 over much of the area appear reasonable. This then takes us to the next issue, blowing snow. The recent snow on the ground does lead to some concern whether some blowing can occur given the gusty winds. With that said, the relatively warmer temperature of snow surface (i.e. 20s compared to zero) does hold back its blowing capability per output of the local blowing snow model. Still, patchy blowing snow (with some areas here and there) appears to be quite reasonable, with visibility further degraded in any area that some falling snow has developed, especially during short periods of time where a heavier snow shower may pass. Clipper will slide to the south of our area by late this evening, with winds quieting down. Quite a cold night is expected as cold high pressure settles over. Lows around zero expected throughout western and north central North Dakota, with only a few clicks warmer over remaining areas. .LONG TERM...(Tuesday through Sunday) Issued at 312 AM CDT Mon Oct 30 2023 Quiet but cold conditions expected over the area for Halloween, with high temperatures remaining around 20-25 degrees below average. Warmer air attempts to make its way into the area Wednesday into Thursday, as upper flow shifts more northwest then westerly. Still, the snowpack will remain as a giant fly in the ointment with allowing temperatures to moderate. Thus, forecast highs during this period remain a bit tricky. Some modest upper waves start to move through the area late week, bringing some precipitation chances to the area. Temperature forecast continues to be tricky given the snow on the ground and how much can melt off, especially over western/southern areas. Still, temperatures will remain below average. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 648 AM CDT Mon Oct 30 2023 Localized MVFR ceilings continue over the area early this morning as some low clouds continue to move through. A clipper system will move from north to south through the area today, with winds becoming northwest and gusty, along with some snow showers developing. MVFR ceilings are expected to develop, while visibility may be occasionally restricted due to patchy blowing snow given the gusty winds, especially in areas where snow showers have developed. Conditions will then clear up from north to south tonight as winds diminish and skies start to clear. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Johnson SHORT TERM...JJS LONG TERM...JJS AVIATION...JJS
Hazardous weather outlook, Oct 30, 8:10 AM MDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 910 AM CDT Mon Oct 30 2023 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-311415- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 910 AM CDT Mon Oct 30 2023 /810 AM MDT Mon Oct 30 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A clipper system moving through the area will produce isolated to scattered snow showers and winds gusting to 40 mph. This may significantly reduce visibility for brief periods of time, particularly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 30, 7:51 AM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Bismarck ND 851 AM CDT Mon Oct 30 2023 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 851 AM CDT Mon Oct 30 2023 /751 AM MDT Mon Oct 30 2023/ ...CLIPPER SYSTEM MOVING THROUGH THE REGION TODAY... A clipper system will move through western and central North Dakota today, exiting the area this evening. As the system moves through winds will turn northwest and increase, gusting to 40 mph in some areas. Isolated to scattered snow showers will also develop. Patchy blowing snow is expected with the current snowpack, with visibility dropping even further under any passing snow showers. There may be brief moments where visibility could drop under a quarter mile if a stronger snow shower passes over. If traveling, be prepared for the possiblity of brief periods of reduced visibility, especially this afternoon and early evening.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 1:58 PM MDT | Snow Squall Warning | BIS | Bottineau, Pierce, Rolette | 32 min |
| Oct 30, 2:28 PM MDT | Snow Squall Warning | BIS | McHenry, Pierce | 32 min |
Nearby
Wind Advisories in North Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.